Although side effects are common with drugs, they are only sometimes due to allergy or or intolerance.
Most drug side effects are relatively harmless but they may also be due to an allergy or intolerance. The most common triggers are antibiotics and certain pain-killers.
Causes and triggers of a drug allergy
About one third of side effects are due to an allergy or intolerance. They are most commonly caused by antibiotics (e.g. penicillins), anti-epilepsy drugs and pain-killers (e.g. containing the active substances aspirin (acetylsalicylic acid), diclofenac, mefenamic acid and ibuprofen). An allergic drug reaction is hard to predict and there is no way of knowing who may or may not be affected. Even people with a known allergy to pollen, for example, are at no higher risk than people with no allergies. However, it is an established fact that people with severe asthma or urticaria (nettle rash) tolerate pain-killers less well and may develop intolerance to certain drugs, particularly those containing the active substance aspirin.
The allergic reaction may be either immediate, with symptoms showing within a few minutes of taking a drug, or delayed, with symptoms first occurring after several days or weeks. There are also non-immunological reactions, which are characterised as intolerance or pseudo-allergies.
Immediate allergic reactions
- reddening of the skin
- urticaria (nettle rash)
- swelling of the skin and mucous membranes (angioedema)
- cold-like symptoms (rhinitis)
- difficulty breathing.
Delayed allergic reactions
- measles-like, very itchy rash, sometimes with blistering
- sometimes painful reddening and bleeding of the skin
- general malaise with fever and lethargy.
Diagnosis and differential diagnosis
Always tell the treating doctor if any side effects occur. It is helpful to make a note of the symptoms and any medication taken beforehand (including non-prescription and herbal medicines). A photograph of the skin reactions can provide further information.
It is often not easy to identify the underlying cause of the symptoms, as they are often non-specific and can be triggered by other illnesses. The list of drugs that may trigger an allergic reaction is also very long. Delayed reactions complicate diagnosis further.
The decision as to whether the patient should strictly avoid a drug or a specific class of active substance in future should always be based on detailed diagnostic information. The tests should be performed at least four to eight weeks after the reaction, as the cells involved in the reaction take some time to recover. It can take up to six months after the symptoms have abated to identify the cause. This is generally done by means of skin and blood tests. It is sometimes necessary to provoke a reaction with a drug or an alternative product. Products may also be tested as a replacement for the drug responsible for the allergic reaction.
Therapy and treatment
If undesirable effects occur on taking a drug, the first step is to stop taking the drug. This must always be done in consultation with the doctor. Antihistamines or cortisones are often used to treat the allergic reaction. If the patient has an anaphylactic reaction, the emergency medical services must be contacted and adrenaline administered if available. The doctor will issue an emergency allergy card, giving the drug causing the reaction and alternative medication that is tolerated. The patient should always have the emergency allergy card with them and the treating doctor, dentist or pharmacist must always be informed of the drug allergy when consulted.
Sufferers of allergies and intolerances can be mobile and safe when on the go – with the "AllergyCard" app. The digital AllergyCard, an application that enables sufferers to create a profile with data relevant to their allergies and intolerances on a smartphone or tablet.
aha! Swiss Allergy Centre helps
- The booklet "Allergies – simple to explain" is available in English
- For several information go to "Anaphylaxis" and "Anaphylaxis check"
- Emergency allergy cards and App: ehether in haptic form or electronic form
- Other app for smartphones: e-symptoms (in German, French, Italian and English)
- Education (in German) and workshops (German and French) on the subject "Anaphylaxis"
- Experts on the aha!infoline will be happy to answer personal queries: Monday to Friday, 08.30–12.00.
- Products and services awarded the Swiss Allergy Label – an added benefit for sufferers.
- aha!shop: other booklets and factsheets provides detailed information and are available in German, French, Italian
- Other education and courses on the subjects "Neurodermatitis", "Asthma" (in German)
- We value your opinion. Or would you like to exchange experiences with other sufferers? (Both sides in German)
- Your donation will enable us to provide important services to people with allergies, asthma and neurodermatitis. Your support will be put to effective use. Many thanks.